Tardive Dyskinesia

Limb Movements - Tardive Dyskinesia Symptoms

When tardive dyskinesia was first identified in 1957, it was labeled as a disorder of the mouth, jaw and tongue, as this is where most patients exhibited symptoms. At the time, it was labeled bucco-linguo-masticatory syndrome (Latin for "cheek-tongue-chewing"). Eventually however, doctors noticed the symptoms could present themselves in other parts of the body.

Tardive dyskinesia (as it was named in 1964) is a set of symptoms rather than a disease. These symptoms are the result of drug therapy, using what psychiatrist Dr. Peter Breggin describes as some of the most dangerous medications ever developed. Because these dopamine inhibitors, or antagonists, affect the receptors involved in voluntary muscle movement, symptoms can appear almost anywhere in the body — including the throat and larynx, causing potentially life-threatening respiratory and swallowing difficulties.

Tardive dyskinesia can also affect the torso, spine and hips, which in turn can cause problems with locomotion. These symptoms appear in the arms and legs as well, manifesting as any number of purposeless, uncontrollable movements. Unfortunately, these symptoms can be signs of other conditions as well, such as Tourette's syndrome or Parkinson's disease.

Specific Limb Symptoms

Arm and leg-flailing that resembles aggression (such as throwing a punch or kicking) is an extreme example of tardive dyskinesia symptoms. The motion may also be as if the patient were simply raising a hand in order to get attention. Interestingly, the latter is among the few dyskinetic movements that may occur during a patient's sleep, when most other symptoms tend to disappear.

Dystonia

The term dystonia refers to a set of symptoms rather than a specific disease. This condition is characterized by sustained contractions of voluntary muscles that result in twisting, repetitive motions and/or awkward and even painful postures. When associated with the effects of tardive dyskinesia in the legs, it may manifest as one of two types, including akathisia and tardive akathisia.

Akathisia is a condition that primarily affects the legs. A patient may appear restless by moving the leg up and down, tapping the toe, stomping the foot or swinging the leg back and forth. Tardive akathisia is the variety that is caused by dopamine-inhibiting neuroleptic medications. Symptoms typically develop about three months after someone has begun taking the medication.

Chorea, which can also involve the head and face, consists of ongoing, sudden and spasmodic movements during which the affected limb actually freezes in place for a few seconds. This may move from one limb to another in a seemingly random manner.

Sources

  1. American Psychiatric Association. Tardive Dyskinesia: A Task Force Report. (APA, 1992).
  2. Anderson, Elizabeth P. and Edward B. Freeman. "Recognition of Movement Disorders: Extrapyramidal Side Effects and Tardive Dyskinesias - Would You Recognize Them if You See Them?" Practical Gastroenterology, vol 28 no 4 (2004).
  3. Angelard, B et. al. "Abnormal Movements of the Larynx. Diagnostic Approach and Therapeutic Perspectives." Annales d'Oto-laryngologie et de Chirgurie Cervico Faciale, vol. 111 no. 3 (1993).
  4. Breggin M.D., Peter. Medication Madness. (New York: St. Martin's Press, 2008).
  5. Leg Disorders Glossary. "Akathisia." http://www.legdisorders.org/resources/glossary.aspx
  6. Patient UK. "Abnormal Involuntary Movements — Chorea." http://www.patient.co.uk/showdoc/40000744/